Pennsylvania, 2012

Hail in Pennsylvania, May 2, 2012

May 2, 2012 · NWS PBZ · 1 event in 1 county or zone

Isolated thunderstorms developed along a stalled frontal boundary during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Isolated thunderstorms developed along a stalled frontal boundary during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 2, 1:37 PM EST, 3 hours 38 minutes earlier.

Area forecast discussion, May 2, 1:37 PM EST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
237 PM EDT WED MAY 2 2012

.SYNOPSIS...
MORE THUNDERSTORMS CAN BE EXPECTED THIS EVENING AS ANOTHER
DISTURBANCE PASSES TO THE NORTH OF THE AREA. WARM WEATHER WILL
CONTINUE FOR THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE NEXT IN SERIES OF DISTURBANCES IS PROGRESSING ACRS THE GREAT LAKES
AND WILL SPAWN THE NEXT ROUND OF SHOWERS AND STORMS THIS EVENING.
SURFACE DEWPOINTS HAVE RECOVERED INTO THE LOW AND MID 60S WITH THE
NORTHWARD SHIFT OF THE WARM FRONT SHIFT...AND SURFACE BASED CAPE
VALUES HAVE CORRESPONDINGLY INCREASED SIGNIFICANTLY.

WHILE THE CENTER OF THE VORT MAX IS PROJECTED NORTH OF THE
AREA...SUFFICIENT SUPPORT...BEST EXHIBITED VIA RAP MODEL MID LEVEL
THERMAL TROUGH...SHOULD BE AVAILABLE FOR THUNDERSTORM SUPPORT ON
THE SOUTHERN PERIPHERY OF THAT SYSTEM. IN ADDITION...OUTFLOW WILL
BE PLOUGHING INTO THE AFOREMENTIONED UNSTABLE AIRMASS...MOMENTUM
FROM WHICH SHOULD CARRY THUNDERSTORMS DEEP INTO THE COUNTY WRN
AREA. LIKELY PRECIP PROBABILITIES WERE THUS CONTINUED TO ABOUT THE
INTERSTATE 70 CORRIDOR...WITH RAPID DRAWDOWN DURING THE OVERNIGHT
HOURS.

SPC HAS PAINTED ENTIRE AREA WITH A SLIGHT RISK...BUT BETTER
CHANCE FOR SEVERE LKS TO OVER AREAS NORTH OF PIT WERE MARGINAL
DEEP LAYER SHEAR WILL DEVELOP IN ASSOCIATION WITH THE PASSING
SHORTWAVE.

WARM TEMPS WERE MAINTAINED AS PER WARM SECTOR ENVIRONMENT...AND
WERE FORECAST USING TWEAKED GFS MOS.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
THE THUNDERSTORM SUPPORTING SHORTWAVE IS PROGGED QUICKLY EASTWARD
ON THURSDAY AND STRENGTHENING RIDGE ALOFT IS EXPECTED TO SUPPRESS
ANY DEEP CONVECTION THEREAFTER. TEMPERATURES WERE PROGGED
APPROXIMATELY 20 DEGREES ABOVE NORMAL USING A BLEND OF GUIDANCE.

DETERMINISTIC MODELS HAVE BEEN CONSISTENT IN THE UNDERCUTTING OF
THE RIDGE WITH A SHORTWAVE ON THURSDAY NIGHT. THAT SYSTEM CENTER
IS GFS/NAM FORECAST ACROSS NRN WEST VIRGINIA AND PRECIP
PROBABILITIES HAVE BEEN CONSTRUCTED FOR THE LATEST TIMING OF THAT
FEATURE. FOR NOW...CHANCE NUMBERS SHOULD SUFFICE FOR AREAS ALONG
AND SOUTH OF THE I 70 CORRIDOR.

COLD FRONT HAS ALSO BEEN CONSISTENTLY TIMED FOR FRIDAY AND POPS
FOR THE ADVANCE AND PASSAGE OF THAT FEATURE WERE MAINTAINED IN THE
LIKELY CATEGORY...BUT ADJUSTED FOR EXPECTED TIMING.

SPC HAS AGAIN DRAWN THE ENTIRE AREA IN A SLIGHT RISK AREA...BUT
THE DEEP LAYER SHEAR PROGNOSIS FOR THURSDAY AND FRIDAY IS LIMITED
AND PROBABILISTIC SEVERE VALUES SHOULD REMAIN LOW.

FRIDAY AND SATURDAY TEMPERATURES WILL REMAIN ABOVE NORMAL...BUT
COOLING TREND WILL BE NOTICIABLE AS POST FRONT READINGS LOOK TO
BE 10 TO 15 DEGREES BELOW PEAK SHORT TERM TEMPERATURES.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...

RECENT ECMWF AND NAEFS MODEL OUTPUT CONTINUE TO SHOW A RELATIVELY
ZONAL UPPER LEVEL JETSTREAM ACROSS THE NORTHERN U.S. WITH MANY
MEMBERS SHOWING RIDGING ACROSS THE UPPER MIDWEST SUNDAY. A COLD
UPPER TROUGH FROM THE CANADIAN PRAIRIES WILL THEN MOVE SOUTHEASTWARD
INTO THE GREAT LAKES BY WEDNESDAY, FLATTENING THE FORMER RIDGING AND
INCREASING THE JETSTREAM WINDS.

STILL MODERATE UNCERTAINTY EARLY NEXT WEEK REGARDING EVOLUTION AND
MOVEMENT OF SURFACE FEATURES WITH THIS PATTERN, AND ASSOCIATED
SENSIBLE WEATHER FOR THE UPPER OHIO VALLEY.

AT THIS JUNCTURE, HAVE MAINTAINED A DRY PERIOD SUNDAY INTO EARLY
MONDAY. THEN HAVE INCLUDED A CHANCE OF SHOWERS AND THUNDERSTORMS
LATE MONDAY AND TUESDAY DUE TO EVENTUAL COLD FRONTAL PASSAGE.
DEPENDING ON TIMING AND EXTENT OF POST SYSTEM COLD POOL, MAINTAINED
LINGERING CLOUDS WITH A NON-MENTIONED SLIGHT CHANCE OF SHOWERS
WEDNESDAY.

FORECASTED TEMPERATURES, PER RECENT GFS AND ECMWF MOS AND NAEFS
MEDIAN VALUES, TO BE UP TO 10 DEGREES WARMER THAN NORMAL SUNDAY AND
MONDAY. DAYTIME HIGHS TUESDAY AND WEDNESDAY SHOULD BE NEAR OR
SLIGHTLY COOLER THAN NORMAL DEPENDING ON INCREASED SHOWER POTENTIAL
AND POST-SYSTEM COOLING. NIGHTTIME LOWS CAN CONTINUE WARMER THAN
NORMAL DUE INCREASED CLOUDS AND ASSOCIATED DECREASED RADIATIONAL
COOLING EFFECTS.

&&

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
RECENT SURFACE, SATELLITE AND RADAR DATA SHOW VFR CUMULUS CLOUD
STREET BANDS ACROSS THE UPPER OHIO VALLEY THIS AFTERNOON AND
EVENING. RECENT RAP AND WRF-NMM MODEL OUTPUT SHOW SCATTERED SHOWERS
AND THUNDERSTORMS CAN DEVELOP LATE AFTERNOON AS CONVECTIVE
TEMPERATURES OF 80 ARE REACHED.

HOWEVER, RAP AND WRF-NMM MODEL OUTPUT SHOW COMPLEX OF THUNDERSTORMS
ACROSS MICHIGAN AND ILLINOIS TO PROVIDE BEST OPPORTUNITY FOR MVFR
SHOWERS AND POSSIBLE IFR THUNDERSTORMS FOR THE UPPER OHIO VALLEY
EARLY TONIGHT, MAINLY NORTH AND MAINLY 22Z-06Z. EXPECT LINGERING
POST-RAIN MVFR STRATUS, WITH POTENTIAL FOR PATCHES OF IFR FOG
DEVELOPMENT, TO REMAIN UNTIL 14Z. EXPECT IMPROVEMENT TO VFR CUMULUS
BY THURSDAY AFTERNOON.

SURFACE WINDS WILL BE MAINLY SOUTHWEST WITH GUSTS TO 20 KTS THROUGH
EARLY TONIGHT. SPC CONTINUES TO SHOW A SLIGHT RISK OF SEVERE
THUNDERSTORMS, SO HIGHER GUSTS ARE POSSIBLE. LATE NIGHT WINDS WILL
BE REDUCED TO 5 KTS, THEN INCREASE TO ABOUT 10 KTS DAYTIME
THURSDAY.

.OUTLOOK...THURSDAY NIGHT THROUGH MONDAY...
THUNDERSTORMS WITH RESTRICTIONS POSSIBLE FRIDAY AND AGAIN LATE
MONDAY AND TUESDAY IN ASSOCIATION WITH COLD FRONTAL PASSAGES.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15/11
Hazardous weather outlook, May 2, 3:22 AM EST, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
422 AM EDT WED MAY 2 2012

MDZ001-OHZ039-040-048>050-057>059-068-069-PAZ029-031-075-076-
WVZ001>004-012-021>023-041-030830-
GARRETT-TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-WASHINGTON-GREENE-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
422 AM EDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN THREATS WILL
BE DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ041-PAZ007>009-013>016-020>023-073-074-030830-
COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND-
WESTMORELAND RIDGES-
422 AM EDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN THREATS WILL
BE DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE MAIN THREATS WILL BE
DAMAGING WIND AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 2, 2:50 PM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PITTSBURGH PA
350 PM EDT WED MAY 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     TSTM WND GST     LITTLETON               39.66N  80.58W
05/01/2012  E55 MPH          WETZEL             WV   PUBLIC

            EVENT OCCURRED BETWEEN 1033 PM 05 01 2012 AND 1048 PM
            05 01 2012. DELAYED REPORT FROM LAST EVENING.

0500 AM     TSTM WND DMG     4 WNW ZANESVILLE        39.96N  82.08W
05/02/2012                   MUSKINGUM          OH   LAW ENFORCEMENT

            12 INCH DIAMETER TREE DOWN ACROSS U.S. HIGHWAY 40 AND
            CHAPEL HILL RD. DELAYED REPORT FROM THIS MORNING.

&&

EVENT NUMBER PBZ1200401 PBZ1200402

FRIES
Special weather statement, May 2, 4:36 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
536 PM EDT WED MAY 2 2012

PAZ022-023-022200-
ARMSTRONG PA-INDIANA PA-
536 PM EDT WED MAY 2 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ARMSTRONG AND CENTRAL
INDIANA COUNTIES...

AT 534 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
RURAL VALLEY...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
INTENSE LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  FORD CITY...          RURAL VALLEY...       PLUMVILLE...
  MARION CENTER...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4080 7899 4062 7910 4076 7954 4085 7949

WOODRUM

The radar

The Pittsburgh radar (KPBZ), 92 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Indiana

When
May 2, 5:15 PM EST
Where
Indiana County, 0.69 mi S of Chambersville
Measured
0.88 in hail
Reported by
Public
Coordinates
40.690, -79.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378067.